Does Depakote cause hyperammonemia?
The use of valproic acid (VPA) (also known as Depakote, Depakene, and others) frequently results in elevated plasma ammonia. In some people, hyperammonemia may be clinically significant, resulting in hyperammonemic encephalopathy, which may be severe.
Why does Depakote cause hyperammonemia?
The mechanism is decreased production of mitochondrial acetyl CoA, which causes decrease in N -acetylglutamate, an activator of carbamoyl phosphate synthetase. Thus, patients with partial enzyme deficiencies may be at increased risk of developing symptomatic hyperammonemia during treatment with valproate.
What are the types of hyperammonemia?
Isovaleric acidemia. Propionic acidemia. Carnitine palmitoyltransferase II deficiency. Transient hyperammonemia of the newborn, specifically in the preterm.
What is hyperammonemia caused by?
Hyperammonemia is due to defect in detoxification or overproduction of ammonia. Defects in the urea cycle lead to the most severe hyperammonemia. Other causes of hyperammonemia include various metabolic defects such as certain organic acidurias, fatty acid oxidation defects, drugs and liver disease.
What are the symptoms of hyperammonemia?
Symptoms include irritability, headache, vomiting, ataxia, and gait abnormalities in the milder cases. Seizures, encephalopathy, coma, and even death can occur in cases with ammonia levels greater than 200 micromol/L.
What is Type 2 hyperammonemia?
Abstract. Ornithine transcarbamylase deficiency is the most common inherited urea cycle disorder. Its clinical manifestations as lethargy, vomites, coma and cerebral edema are the effect of the higher concentration of the ammonia in plasma.
How is hyperammonemia diagnosis?
The most important diagnostic test for the diagnosis of hyperammonemia is measuring plasma ammonia. Various biomarkers are used for the differential diagnosis of hyperammonia. They include plasma and urine amino acid profiles, urine organic acid profiles, and plasma acylcarnitine profiles.
What drugs can cause hyperammonemia?
Drug-induced hyperammonemia can result from interference with the urea cycle or enhancement of renal release of ammonia into the systemic circulation. Valproic acid is the most well known , but others include carbamazepine , sulfadiazine , ribavirin , salicylates , and glycine .
What medications can cause elevated ammonia levels?
Drugs and other substances that may increase ammonia levels include acetazolamide, ammonium chloride, ethyl alcohol, fibrin hydrolysate, furosemide, isoniazid, rifampin, thiazides, and valproic acid.
Is hyperammonemia a medical emergency?
Acute hyperammonemia is a medical emergency for which immediate steps must be taken to minimize permanent brain damage. Although the most common causes of hyperammonemia are severe abnormal liver function, the absence of liver disease in some cases has been observed.
What are the signs of a Depakote& overdose?
Some commonly reported symptoms of an overdose with Depakote include: Drowsiness Heart block (a problem with the electrical system of the heart) Coma Loss of life.
Why does Depakote increase ammonia?
High ammonia levels are an under-recognised side effect of Depakote. It may be because ammonia levels are not standard blood tests to do and this test is also a bit of a pain, in that the blood has to be kept on ice immediately after drawing it.
How does Depakote affect ammonia levels?
Depakote taken along with topiramate causes hyperammonemia by increasing the level of ammonia in the blood. In mild cases of hyperammonemia, symptoms may be absent, but in severe cases, it may cause lethargy, mental changes, and vomiting. The doctor may monitor your condition and adjust the dosage as needed.
When should Depakote levels be drawn?
Now, “officially,” the Depakote ER level should be drawn before the next dose, so as you wonder, the level drawn in the AM should be spuriously high, and the level should actually be drawn in the evening before the QHS dose if that’s the schedule.